Customize your JAMA Network experience by selecting one or more topics from the list below.
Keratoacanthomas, as well as an actinic keratosis progressing to squamous cell cancer, have been reported in patients who were treated with sorafenib, a multikinase inhibitor known to suppress the actions of Raf kinase and vascular endothelial growth factor receptor.
We describe a 70-year-old white woman with metastatic renal cell carcinoma who was treated with a combination of sorafenib and tipifarnib (a farnesyltransferase inhibitor). She had no history of skin cancer. However, within 3 months after starting this therapy, she developed 3 erythematous nodules on her legs. Pathologic examination showed deeply invasive, well-differentiated squamous cell carcinomas. The tumors were excised, and sorafenib-tipifarnib treatment was discontinued. No new lesions have developed to date.
Targeted agents, such as sorafenib and tipifarnib, are increasingly being used in the management of visceral malignant neoplasms. A temporal relationship was observed between the initiation of the targeted treatments and the emergence of these cutaneous cancers. Further study of the mechanisms responsible for the rapid appearance of squamous cell cancers in this setting may provide insights into the pathogenesis of skin tumors.
Hong DS, Reddy SB, Prieto VG, et al. Multiple Squamous Cell Carcinomas of the Skin After Therapy With Sorafenib Combined With Tipifarnib. Arch Dermatol. 2008;144(6):779–782. doi:10.1001/archderm.144.6.779
Create a personal account or sign in to: